r-th order nonlinearity, correlation measure and least significant bit of the discrete logarithm

  • Richard Hofer
  • Arne WinterhofEmail author


Each finite binary sequence (sh) is associated with a Boolean function B. The correlation measure of order k and the r-th order nonlinearity are figures of merit for the unpredictability of (sh) and B, respectively. We estimate the r-th order nonlinearity of B in terms of the correlation measure of order 2r of (sh). We apply our result to Boolean functions associated with the Legendre sequence, that is, the binary sequence describing the least significant bit of the discrete logarithms in the finite field \(\mathbb {F}_{p}\) of p elements, where p > 2 is a prime.


r-th order nonlinearity Correlation measure of order k Discrete logarithm Legendre sequence Boolean functions Pseudorandom sequences 

Mathematics Subject Classification (2010)

06E30 11K45 94C10 



The authors are partially supported by the Austrian Science Fund FWF Projects F 5511-N26 which is part of the Special Research Program “Quasi-Monte Carlo Methods: Theory and Applications” and P 30405-N32. They also like to thank the anonymous referees for their very helpful comments.


  1. 1.
    Brandstätter, N., Winterhof, A.: Nonlinearity of binary sequences with small autocorrelation. In: Proceedings of the Second International Workshop on Sequence Design and its Applications in Communications (IWSDA 05), pp 44–47 (2005)Google Scholar
  2. 2.
    Carlet, C: Recursive lower bounds on the nonlinearity profile of Boolean functions and their applications. IEEE Trans. Inform. Theory 54, 1262–1272 (2008)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Carlet, C.: On the higher order nonlinearities of Boolean functions and S-boxes, and their generalizations (invited paper). In: Sequences and their Applications—SETA 2008, 345–367, Lecture Notes in Comput. Sci. 5203. Springer, Berlin (2008)Google Scholar
  4. 4.
    Carlet, C: Boolean functions. In: Handbook of Finite Fields. Discrete Mathematics and its Applications, pp 241–252. CRC Press, Boca Raton (2013)Google Scholar
  5. 5.
    Goubin, L., Mauduit, C., Sárközy, A.: Construction of large families of pseudorandom binary sequences. J. Number Theory 106, 56–69 (2004)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Mauduit, C., Sárközy, A.: On finite pseudorandom binary sequences. I. Measure of pseudorandomness, the Legendre symbol. Acta Arith. 82, 365–377 (1997)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Schmidt, K.-U.: Nonlinearity measures of random Boolean functions. Cryptogr. Commun. 8, 637–645 (2016)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Shparlinski, I.: Cryptographic applications of analytic number theory. In: Complexity Lower Bounds and Pseudorandomness. Progress in Computer Science and Applied Logic, vol. 22. Birkhäuser, Basel (2003)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Johann Radon Institute for Computational and Applied MathematicsAustrian Academy of SciencesLinzAustria

Personalised recommendations